Minnesota, 2016

Hail in Minnesota, June 15, 2016

June 15, 2016 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced nickel size hail in Brewster, in Nobles County in southwest Minnesota, a little after midnight on June 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced nickel size hail in Brewster, in Nobles County in southwest Minnesota, a little after midnight on June 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 10:09 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 14, 10:09 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1109 PM CDT TUE JUN 14 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue Jun 14 2016

Low pressure rotating through eastern South Dakota this afternoon
sparking thunderstorms across southwest Minnesota and northwest
Iowa. The environment has allowed for a few aggressive updrafts but
overall the instability and shear are marginal, especially given
that the storms developed around noon. So, suspect that the storms
will race quickly east, possibly exiting northwest Iowa by 7 pm. One
area to watch will be parts of southwest Minnesota and northwest
Iowa this afternoon and early this evening closer to the dry
surge aloft. Enhanced shear in this area could allow a few storms
to develop with a threat for localized severe weather and
tornadoes.

The remainder of the night, after about 3z, should be quiet and lead
into a very nice Wednesday. West and northwest winds will help keep
the humidity lower tonight into tomorrow which will allow for lows
tonight mainly 60 to 65 and highs on Wednesday from 80 near Marshall
to near 90 close to Sioux City.

.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue Jun 14 2016

The upper low will pull east soon enough to allow for convection to
be gone before daybreak Wednesday. Quickly following surface ridging
and the start of strong upper ridging will bring dry weather
Wednesday and Thursday, with daytime temperatures warming through
the 80s, and into the lower 90s along the Missouri River. Dew points
and humidity will be fairly tame.

Friday through Monday will bring the strong surface ridging to start
with, then the ridge being very slowly flattened by westerly waves.
It looks warm, and the question is how warm. It currently looks safe
that we will not make it to the heat advisory levels we saw in the
just ended hot stretch. Temperatures should get well into the 80s
and lower 90s, and dew points into the 60s. A slightly drier flow
from the low level ridge to the east may keep our southwest MN and
northwest IA areas a little drier.

The slow flattening of the ridge by repeated short waves will bring
periodic chances of storms, but at this time do not expect any of
them to be widespread. These threats will be hard to time and
probably follow our climatological trend for better chances at night
at this time of the year. The upper ridge should be driven far
enough to the south to allow for some cooling over the northern
plains at the end of the period, by next Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1107 PM CDT Tue Jun 14 2016

VFR is projected for the rest of tonight and Wednesday. The only
things to watch for is currently there is MVFR stratus to the
north of our area. All indications are that the stratus will
remain north of KHON. Secondly, fog could develop in northwest IA
due to wet ground, light winds and a small dew point depression.
If the fog gets thick enough low ceilings could develop late
tonight in those locations, however it is projected to remain east
of KSUX and KFSD.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, Jun 14, 5:48 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT TUE JUN 14 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
648 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER
NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME...THE
WEATHER IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY
ENDED...BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR THE REST OF TONIGHT.

The radar

The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 07:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nobles

When
June 15, 1:05 AM CST
Where
Nobles County, Brewster
Measured
0.88 in hail
Reported by
Public
Coordinates
43.700, -95.470

A truck driver reported nickel size hail, strong winds, and heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639651.